Ohio, 2003

Damaging Winds in Ohio, July 8, 2003

July 8, 2003 · NWS IWX · 10 events in 7 counties and zones

10 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 7, 2:34 PM EST, 10 hours 36 minutes earlier.

Area forecast discussion, Jul 7, 2:34 PM EST, 10 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
234 PM EST MON JUL 7 2003

ACTIVE PATTERN WILL CONTINUE AS COLD FRONT IN THE PLAINS WORKS
SLOWLY SOUTHEAST OVER THE NEXT COUPLE OF DAYS. OTHER THAN A FEW CU
AROUND...CLEAR SKIES IN PLACE BACK INTO IA. EXTREMELY UNSTABLE
ATMOSPHERE BACK IN IA/IL WHERE CONVECTION IS EXPECTED TO DEVELOP
LATER THIS AFTERNOON/EVENING. WITH NOTHING CLEAR AT THIS TIME FOR
EXACT TRACK OR TIMING...WILL GO SCT WORDING FOR THIS EVE AND CHC FOR
TONIGHT. TUESDAY...DEEP MSTR IN PLACE AS WELL AS ANY LEFT OVER
BOUNDARIES AND LOWS MOVING ALONG THE FRONT WILL QUICKLY STIR UP
CONVECTION AGAIN. WILL GO LIKELY NORTH HALF OF CWA AND HIGH CHC IN
SOUTH. TUES NGT LOOKS VERY WET AND STORMY. WILL GO WITH LIKELY POPS
ALL AREAS.

WITH NO END IN THE FLOODING THREAT FOR THE NEXT 36-48 HOURS...WILL
EXTEND THE FLOOD WATCH THROUGH TOMORROW AFTERNOON. BASED ON RAINFALL
OVERNIGHT AND THIS AM...WILL EXPAND THE WATCH TO COVER STARKE
COUNTY...TO KOSCIUSKO...TO ALLEN INDIANA...TO PUTNAM COUNTY OHIO.

WEDNESDAY THROUGH THURSDAY GETS TRICKIER AS MODELS TRY TO MOVE THE
FRONT THROUGH THE REMAINDER OF THE CWA. ETA CLEARS THE FRONT DURING
WEDS AFTN...WHILE THE GFS HANGS IT UP...MAINLY OVER THE SOUTH
THROUGH EARLY THURSDAY. PERSISTENCE IN ORDER HERE...SO WILL KEEP WITH
CHC POPS WEDS-THURS.

TEMPS WILL BE TRICKY AS WELL WITH CONVECTIONS/CLOUDS AROUND. CURRENT
SETUP LOOKS GOOD SO NO CHANGES.

EXTENDED DISCUSSION...
GFS EXHIBITED GOOD RUN TO RUN CONTINUITY WITH 500 MB TROUGH AND
SECONDARY COLD FRONT PASSING ACROSS REGION THURSDAY NIGHT...SO HAVE
ADDED A MENTION OF SHOWERS AND STORMS FOR THURSDAY NIGHT PERIOD.
WEAK IMPULSES INDICATED IN DRY NORTHWEST FLOW FOR THE WEEKEND.
GIVEN UNCERTAINTY...WILL KEEP LATER PERIODS OF EXTENDED DRY.

.IWX...
IN...FLOOD WATCH FOR TONIGHT AND TUESDAY FOR ZONES INZ012>018...
INZ020...INZ022>027...INZ032>034.

MI...NONE.
OH...FLOOD WATCH FOR TONIGHT AND TUESDAY FOR ZONES OHZ015>016...
OHZ024>025.

FISHER/BARJENBRUCH
Hazardous weather outlook, Jul 7, 5:09 AM EST, 20 hours 1 minute before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-081015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
509 AM EST MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION
THROUGH TONIGHT WITH DAMAGING WINDS AND HAIL THE MOST LIKELY THREATS.

FLOODING IS STILL A THREAT OVER PARTS OF INDIANA SOUTH OF US ROUTE
30 WHERE RIVERS AND STREAMS REMAIN HIGH OR OUT OF THEIR BANKS.
ADDITIONAL HEAVY RAINFALL IS POSSIBLE TODAY WHICH MAY CAUSE MORE
FLOOD PROBLEMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION ON
TUESDAY. DAMAGING WINDS WILL BE THE MOST LIKELY THREAT FROM ANY
STORMS. THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY AND THURSDAY BUT
THE SEVERE POTENTIAL IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY THROUGH TUESDAY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Jul 7, 11:30 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1130 PM EST MON JUL 07 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1128 PM    4 S WOLCOTT               IN   0 MPH WIND GUST
07/07/03   WHITE                          65 T0 70 MPH WINDS.
                                          REPORTED BY TRAINED
                                          SPOTTER.

STEVENS
Local storm report, Jul 8, 12:14 AM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1214 AM EST TUE JUL 08 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 PM    10 W PLYMOUTH             IN   WIND DAMAGE
07/07/03   MARSHALL                       TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1154 PM    ROYAL CENTER              IN   WIND DAMAGE
07/07/03   CASS                           TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1154 PM    LOGANSPORT                IN   WIND DAMAGE
07/07/03   CASS                           TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1130 PM    LA PORTE                  IN   WIND DAMAGE
07/07/03   LA PORTE                       TREES AND POWER LINES
                                          DOWN.

1115 PM    FRANCESVILLE              IN   WIND DAMAGE
07/07/03   PULASKI                        TREES AND POWER LINES
                                          DOWN. REPORTE BY LAW
                                          ENFORCEMENT.

STEVENS
Local storm report, Jul 8, 12:37 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1237 AM EST TUE JUL 08 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1226 AM    PERU                      IN   WIND DAMAGE
07/08/03   MIAMI                          TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1212 AM    SOUTH BEND                IN   WIND DAMAGE
07/08/03   ST. JOSEPH                     TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1200 AM    ROCHESTER                 IN   WIND DAMAGE
07/08/03   FULTON                         TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

STEVENS
Local storm report, Jul 8, 12:40 AM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1240 AM EST TUE JUL 08 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 AM    4 N NORTH WEBSTER         IN   64 MPH TSTORM WIND
07/08/03   KOSCIUSKO                      REPORTED BY NWS OFFICE.

STEVENS
Local storm report, Jul 8, 12:46 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1246 AM EST TUE JUL 08 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 AM    WAKARUSA                  IN   WIND DAMAGE
07/08/03   ELKHART                        TREES AND POWER LINES
                                          DOWN. TREE FELL ON HOUSE.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

1240 AM    WABASH                    IN   WIND DAMAGE
07/08/03   WABASH                         TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

STEVENS
Local storm report, Jul 8, 1:05 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0105 AM EST TUE JUL 08 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1253 AM    HUNTINGTON                IN   WIND DAMAGE
07/08/03   HUNTINGTON                     TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1251 AM    TOPEKA                    IN   WIND DAMAGE
07/08/03   NOBLE                          TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1250 AM    SOUTH WHITLEY             IN   WIND DAMAGE
07/08/03   WHITLEY                        TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1246 AM    ROME CITY                 IN   WIND DAMAGE
07/08/03   NOBLE                          TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1245 AM    THREE RIVERS              MI   WIND DAMAGE
07/08/03   ST. JOSEPH                     TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1245 AM    WARSAW                    IN   61 MPH WIND GUST
07/08/03   KOSCIUSKO

STEVENS

The radar

The Northern Indiana radar (KIWX), 88 km away, was scanning. The volume nearest the first event began at 06:08 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Paulding

When
July 8, 1:10 AM EST
Where
Paulding County, Payne
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.083, -84.717

Emergency management reported trees and power lines down in Payne.

Thunderstorm Wind, Paulding

When
July 8, 1:25 AM EST
Where
Paulding County, Cecil
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
41.217, -84.600

Emergency management reported a barn blown down near Cecil.

Thunderstorm Wind, Van Wert

When
July 8, 1:40 AM EST
Where
Van Wert County, Convoy
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.917, -84.700

Emergency management reported trees and power lines down in Convoy.

Thunderstorm Wind, Williams

When
July 8, 1:40 AM EST
Where
Williams County, Pioneer
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.683, -84.533

Law enforcement reported trees down near Pioneer.

Thunderstorm Wind, Putnam

When
July 8, 1:42 AM EST
Where
Putnam County, Ottawa
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.017, -84.050

Law enforcement reported trees and power lines down in Ottawa.

Thunderstorm Wind, Van Wert

When
July 8, 1:50 AM EST
Where
Van Wert County, Van Wert
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.867, -84.567

Emergency management reported trees and power lines down in Van Wert.

Thunderstorm Wind, Fulton

When
July 8, 1:50 AM EST
Where
Fulton County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.617, -84.133

Law enforcement reported trees and power lines down countywide.

Thunderstorm Wind, Defiance

When
July 8, 1:53 AM EST
Where
Defiance County, Hicksville
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
41.300, -84.750

HAM radio operator reported trees down in Hicksville.

Thunderstorm Wind, Defiance

When
July 8, 2:00 AM EST
Where
Defiance County, Defiance
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.283, -84.350

Law enforcement reported trees and power lines down in Defiance.

Thunderstorm Wind, Allen

When
July 8, 2:05 AM EST
Where
Allen County, Lima
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.750, -84.100

Law enforcement reported trees and power lines down in Lima.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372552, 5372553, 5372554, 5372555, 5372551, 5372556, 5372557, 5372558, 5372559, 5372622.